It can happen fast, the person passing out before they even get the works out of their arm, or it can happen slow, 15-20 minutes after they’ve had their hit. It can even happen when they’ve seemingly crashed out on the couch or in bed, sometime during the night. In fact, the usual time for an OD to happen is 3 hours after the drugs have been ingested! It can depend on the amount and types of drugs taken and the way they were taken. Just because you might not inject or take heroin DOES NOT mean you can’t OD on something else. However there are signs to watch out for.
Have they gone blue/grey in the face (look at the lips)? Have they seized up or have they gone totally limp? Both can be signs of unconsciousness. Are they making weird snoring/gurgling noises? Have their eyes rolled back in their head so you can hardly see their iris? Are they unresponsive? All of these are signs of unconsciousness. Put your ear to their mouth and listen or rest your check over their mouth as you feel for breaths, watch for the rise and fall of their chest (see pic) do you hear or feel them breathing? Pinch their earlobe – are they still not responding? They may be having a lot of trouble breathing and they will need your help -but if they have stopped breathing completely your going to have to act extremely fast. Either way, they’re going to need your help. If a person has stopped breathing you have less than 5 minutes to start the breathing again before brain damage or death follows. If they are struggling to breathe on their own, a few minutes breath from you can be just what they need to come round again. Know-how of mouth to mouth is the opiate users best friend!
Variations in Overdosing
Technically, an overdose is ‘higher than the recommended normal or therapeutic dose of a drug that greatly exceeds the individual’s tolerance to that substance’. There are a great deal of variations in what happens from a stimulant or depressant drug OD. (BP will be adding psychosis and other sorts of behaviours associated with drug overloads, shortly)
Stimulant based overdose scenarios:
Respiratory arrest – A person has stopped breathing
Continuous vomiting – leading to severe dehydration
Stroke – Sudden weakness/numbness in face legs or arms, Difficulty talking, Blurred or dimmed vision, Unequal pupils, sudden or severe headache, ringing in ears
Psychosis – Uncharacteristic behaviour, Anxiety, Hallucinations, Aggression
Unconsciousness (not responding)
Signs & Symptoms of a Depressant overdose can vary widely but some common scenarios are as follows:
Sheet white, grey or paleness of face –which then goes blue– Initially you will notice it around lips, fingernails and toenails but you’ll quickly see it on the face
Continuous vomiting (at least the body is throwing up the toxins but remember some opiate users use anti emetics to stop them vomiting, which is a common side effect of opiates. In any case, continuous vomiting means you’ve had more than you can safely handle!
Gurgling, snoring or choking sounds -very common with OD’s and people OFTEN make the mistake that if the person is gurgling or heavily snoring, then they must be ok and are just really stoned. WRONG! This is often a very serious precursor to a full on overdose -it means they are struggling to breath -they may be on the knifes edge -so tend to them! Give mouth to mouth or put them in the recovery position and see if this helps clear the airways. If they aren’t waking up call the ambulance.
Unconsciousness (not responding)
Respiratory & Cardiac Arrest
- Small Fixes: Kits Using Naloxone Revive Addicts After Opiate Overdose (nytimes.com)
- Ecstasy Effects, Toxicity and Death, MDMA Overdose Symptoms (healthhype.com)
- What will happen if you overdose on oxycontin (wiki.answers.com)
- Breathing Patterns Lexicon (respiratorytherapycave.blogspot.com)
- Relaxing to Death (straightinfo.wordpress.com)
- International Overdose Awareness Day (ozdrugpolicy.wordpress.com)
- For Many, a Life-Saving Drug Out of Reach (opinionator.blogs.nytimes.com)
- Alcohol and binge drinking (bupa.com.au)
- Will adderall help reverse the symptoms of an overdose of morphine sulphate er (wiki.answers.com)